Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 90, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 3:17 PM CDT for Marshall County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2003, 3:17 PM CDT (20:17 UTC)
- Expired
- Jun 11, 2003, 4:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:50 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2567 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 PM CDT, 2 minutes earlier.
Area forecast discussion, Jun 11, 3:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 315 PM CDT WED JUN 11 2003 ...FORECAST CHALLENGES CONCERN TSRA CHANCES THROUGHOUT PERIOD... 10Z SFC ANALYSIS INDICATES LOW PRESSURE LOCATED ACROSS BOOTHEEL OF MO WITH NUMEROUS BOUNDARIES ACROSS MS AND TN VALLEYS. MOST SIGNIFICANT BOUNDARY LOCATED ACROSS MIDDLE AND NORTHERN TN WITH ANOTHER LOCATED THROUGH CENTRAL AR AND LA. VIS IMAGERY SHOWING NUMEROUS CLUSTERS OF TSRA ACROSS SOUTHEAST AS INSTABILITY IS ABUNDANT THROUGHOUT REGION. MAIN UPPER LOW LOCATED ACROSS AR WITH VORT LOBE EXTENDING DOWN THROUGH LA. ADDITIONAL STORMS HAVE DEVELOPED ALONG MS RIVER IN WAKE OF UL FORCING. 12Z MODELS IN GOOD AGREEMENT KEEPING PCPN IN ENTIRE PERIOD ALTHOUGH STRENGTH OF SYSTEMS AND PCPN AMOUNTS IN QUESTION. .SHORT TERM (TONIGHT-THUR NIGHT)... MESOETA INDICATES VORT LOBE WILL ROTATE THROUGH FA BY MIDNIGHT TIMEFRAME. UNTIL THIS FEATURE GOES THROUGH...EXPECT THUNDER TO CONTINUE. STRONG WINDS AT 500MB WILL CONTINUE DAMAGING WIND THREAT THIS EVENING WITH ISOLATED LARGE HAIL POSSIBLE. 310K ISENTROPIC LIFT CONTINUES THROUGH APPROX 12Z WITH COND PRESSURE DEFICITS BETWEEN 30-40 MB. STRONGEST STORMS LIKELY TO OCCUR AHEAD OF APPROACHING SHORTWAVE WITH LESS IN WAY OF DEVELOPMENT THEREAFTER. WILL DECIDE ON POPS CLOSER TO ISSUANCE TIME BASED ON RADAR TRENDS. ACTIVITY THAT HAS OCCURRED TODAY WILL LIKELY RESULT IN OUTFLOW BOUNDARIES ACROSS FA THURSDAY. CAPES IN 1000-2000 J/KG RANGE WITH LI/S AROUND -4 WILL REMAIN IN PLACE (NOT ONLY THURSDAY BUT THROUGH REMAINDER OF WEEK). UL SUPPORT NOT FORECAST TO MOVE IN UNTIL LATE AFTERNOON/EVENING BUT SFC BOUNDARIES WILL HELP INITIATE CONVECTION. THUNDER CHANCES INCREASE AFTER 00Z. PWATS CONTINUE ABOVE NORMAL VALUES AT 1.75 INCHES. SCATTERED NATURE OF STORMS WILL MAKE WIDESPREAD FLOODING CHANCES HARD TO PIN DOWN. MM5 PRINTING OUT 1.50-1.75 INCH BULLSEYE ACROSS SOUTHERN FA BETWEEN 15-18Z THURSDAY...ALTHOUGH AM AT A LOSS AS TO WHAT THE FOCUS WILL BE. .MID TERM AND EXTENDED... SAME OLD STORY AS NUMEROUS SHORTWAVES APPROACH IN ZONAL FLOW. UNSTABLE...MOISTURE RICH AIR WILL BE CONDUCIVE FOR SCATTERED THUNDER DEVELOPMENT THROUGH PERIOD. CURRENT NUMBERS LOOK REASONABLE AS SOUTHERLY FLOW WILL HELP HOLD UP OVERNIGHT LOWS. UPPER HIGH BEGINS BUILDING INTO SOUTHWEST U.S. WITH FLOW BEGINNING TO TRANSITION TO NORTHWESTERLY...DO NOT SEE MUCH BREAK IN WAY OF THUNDER CHANCES. RADAR NOTE... KHTX WILL CONTINUE TO BE PERIODICALLY TAKEN DOWN THROUGHOUT THE NIGHT DUE TO FAILING KLYSTRON TUBE. DOWNTIME OF 5 TO 10 MINUTES PER HOUR WILL BE LIKELY TO KEEP RADAR IN OPERATIONAL MODE. PARTS ARE EXPECTED TO BE INSTALLED EARLY TOMORROW MORNING...WEATHER PERMITTING. PRELIM NUMBERS... HUNTSVILLE 71/85 71/85 71 54545 MUSCLE SHOALS 70/85 70/86 70 54545 CULLMAN 71/87 71/87 72 54545 FORT PAYNE 69/84 70/84 70 54545 .HUN...SEVERE THUNDERSTORM WATCH FOR NORTH ALABAMA UNTIL 4 PM. PB
Hazardous weather outlook, Jun 11, 12:54 PM CDT, 2 hours 23 minutes before
ALZ001>010-016-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1254 PM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN UPPER LEVEL DISTURBANCE WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ALABAMA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH THE UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS FOR SOME SEVERE STORMS OFF AND ON THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT DURING THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY CONTINUE THROUGH THIS EVENING. SHUMWAY
In the hours before
Special weather statement, Jun 11, 1:07 PM CDT, 2 hours 10 minutes before
ALZ001>005-007-016-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 107 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTHWEST ALABAMA. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE... FLORENCE...RUSSELLVILLE...TOWN CREEK...ATHENS AND DECATUR. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE BETWEEN 1/4 AND 1/2 OF AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS EXCEEDING 1 INCH IN STRONGER STORMS. KTW
Special weather statement, Jun 11, 1:12 PM CDT, 2 hours 5 minutes before
ALZ006-008>010-111900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 112 PM CDT WED JUN 11 2003 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHEAST ALABAMA... A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTHEAST ALABAMA. LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE... STEVENSON...SYLVANIA...RAINSVILLE...AND FORT PAYNE. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE LESS THAN 1/4 OF AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS UP TO 1/2 OF AN INCH IN THE STRONGER STORMS. KTW
Local storm report, Jun 11, 3:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT WED JUN 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1218 PM GUNTERSVILLE AL WIND DAMAGE
06/11/03 MARSHALL LARGE TREE REPORTED DOWN
NEAR THE GUNTERSVILLE
AIRPORT ON PINE ISLAND
CIRCLE FROM EMA
OFFICIALS.
0209 PM RED BAY AL WIND DAMAGE
06/11/03 FRANKLIN SEVERAL TREES DOWN
NORTHEAST OF RED BAY ON
COUNTY ROADS 25, 23, AND
15.
0230 PM TOWN CREEK AL WIND DAMAGE
06/11/03 LAWRENCE 1 MILE SOUTH OF TOWN
CREEK. LARGE TREE DOWN ON
COUNTY HIGHWAY 143.
0232 PM MOULTON AL WIND DAMAGE
06/11/03 LAWRENCE TREES DOWN 6 MILES NORTH
OF MOULTON ON HIGHWAY
33.
0250 PM ATHENS AL WIND DAMAGE
06/11/03 LIMESTONE 68 MPH WINDS REPORTED
WEST OF ATHENS. FLAG
POLE WEST OF ATHENS DOWN
BY WINDS AND BASKETBALL
GOAL IN CONCRETE BLOWN
DOWN WEST OF ATHENS.The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:04 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 41 min |
| Jun 10, 7:43 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 32 min |
| Jun 11, 12:01 PM CDT | Severe Thunderstorm Warning | HUN | Marshall | 29 min |
| Jun 11, 1:16 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 44 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 30 min |
| Jun 11, 1:46 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| Jun 11, 2:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 40 min |
| Jun 11, 2:29 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 21 min |
| Jun 11, 2:52 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Madison | 38 min |
| Jun 11, 2:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 48 min |
| Jun 11, 3:54 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 36 min |
| Jun 11, 4:05 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 40 min |
| Jun 11, 6:37 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 11, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.